Colorado, 2004Winter Weather in Colorado, February 18 to 19, 2004
February 18 to 19, 2004 · NWS GJT · 3 events in 3 counties and zones
An upper level low pressure system moved over western Colorado and produced 5 to 12 inches of snow across portions of the central and northern mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved over western Colorado and produced 5 to 12 inches of snow across portions of the central and northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 3:43 AM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Feb 18, 3:43 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 AM MST WED FEB 18 2004
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
TODAY...WARM PACIFIC STORM ON TRACK WITH GOOD AGREEMENT BETWEEN THE
SHORT TERM MODELS. TODAY WILL SEE PLENTY OF MAINLY HIGH CLOUDS
AHEAD OF THIS SYSTEM AS MOISTURE CARRIED BY SOUTHWEST FLOW STREAMS
OVER THE AREA. WARM ADVECTION WILL CONTINUE TODAY FOR HIGH TEMPS
ABOVE NORMAL...EVEN IN VALLEYS THAT HAVENT SEEN NORMAL READINGS FOR
WEEKS.
TONIGHT THROUGH THURSDAY NIGHT...COOLING ALOFT BEGINS THIS EVENING AS
THE TROUGH MOVES INTO THE GREAT BASIN. THEN AS THE TROUGH PROGRESSES
EAST...A LOW CENTER DEVELOPS OVER NORTHERN AZ OVERNIGHT. MOISTURE
DEEPENS ENOUGH BY THIS EVENING ESPECIALLY OVER THE NORTH...FOR A
CHANCE OF MOUNTAIN SHOWERS WHICH INCREASE AND SPREAD AFTER
MIDNIGHT. SOUTHWEST OROGRAPHICS WILL ASSIST SHOWERS TONIGHT AS A
PORTION OF THE UPPER JET MOVES OVER THE CENTRAL ROCKIES. HOWEVER...
DEEPER MOISTURE IS DELAYED UNTIL THU. THE FLOW WEAKENS ON THU WITH
THE FORECAST AREA UNDER A COL AS THE JET REMAINS ACROSS NM. AN
AREA OF DIVERGENCE ALOFT ON THE CYCLONIC SIDE OF THE JET MOVES OVER
EAST UT/WEST CO TONIGHT THEN STRENGTHENS BY MIDDAY THU. COOLER AIR
ALOFT INCREASES INSTABILITY ON THU...WITH BEST INSTABILITY OVER THE
SOUTH. FORECAST IN GOOD SHAPE WITH LIKELY OR BETTER POPS ON THU.
IM ANTICIPATING ADVISORY AMOUNTS FOR THE HIGHER MOUNTAINS BUT SOME
UNCERTAINTY EXISTS DUE TO THE WARM NATURE OF THIS STORM. THE BIG
CHALLENGE CONTINUES TO BE THE RAIN/SNOW INTERFACE. PCPN SHOULD BEGIN
AS RAIN EXCEPT ON THE HIGHER MOUNTAINS...AND MOST VALLEY AREAS WILL
CONTINUE TO SEE RAIN OR MIXED PHASE THROUGH THU. THE NORTHERN VALLEYS
WILL CHANGE TO SNOW THE SOONEST. BY EVENING...THE NORTH SHOULD BE
ALL SNOW. HOWEVER THIS SYSTEM IS A FAST MOVER...AND WILL BE MOSTLY
EAST OF THE AREA BY MIDNIGHT. HAVE DECREASED POPS FOR LATE THU NIGHT.
TEMPS WILL BE MILD WED NIGHT AND THU...WITH COOLER LOWS THU NIGHT.
.LONG TERM (FRIDAY-WEDNESDAY)...
FRIDAY: RIDGE SETTLES OVER THE REGION BRIEFLY ON FRIDAY. ETA AND GFS
IN GOOD AGREEMENT AND MUCH DRIER THAN IN PREVIOUS RUNS. AS A
RESULT...REMOVED EVEN SLIGHT CHANCE ALONG THE CONTINENTAL DIVIDE AND
BOOSTED TEMPERATURES A DEGREE OR TWO.
FRIDAY NIGHT-WEDNESDAY: GFS INDICATES PROGRESSIVE PATTERN TO PERSIST
DURING THE MEDIUM RANGE PERIOD WITH CLOUDS INCREASING FRIDAY NIGHT
AHEAD OF THE NEXT PACIFIC WAVE. THIS SYSTEM WILL PUSH THROUGH
SATURDAY THROUGH SATURDAY NIGHT BECOMING SIGNIFICANTLY LESS AMPLIFIED
AS IT DOES SO.
THE NEXT WAVE COMES ON MONDAY INTO MONDAY NIGHT...THEN
ANOTHER SHORTWAVE TROF TUESDAY INTO TUESDAY NIGHT. NONE OF THESE
SYSTEMS LOOK PARTICULARLY IMPRESSIVE AND TIMING WILL BE DIFFICULT. EC
NOT IN GOOD AGREEMENT SO WILL KEEP POPS LOW THIS WEEKEND AND INTO
EARLY NEXT WEEK.
TEMPERATURES CONTINUE TO SHOW TREND TOWARD NEAR NORMAL READINGS FOR
THIS TIME OF YEAR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
EH/NL
Hazardous weather outlook, Feb 18, 4:42 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST WED FEB 18 2004
COZ001>014-017>023-UTZ022>025-027>029-191230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
442 AM MST WED FEB 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
THE CHANCE OF SNOW OR SNOW MIXED WITH RAIN...WILL BEGIN OVER THE
NORTHERN MOUNTAINS THIS EVENING AS A POTENT PACIFIC STORM MOVES INTO
THE REGION. SNOW WILL INCREASE AND SPREAD AFTER MIDNIGHT. AT THE
LOWER ELEVATIONS THE PRECIPITATION TYPE WILL BE RAIN OR RAIN MIXED
SNOW. ALONG WITH THE SNOW...SOUTHWEST WINDS 15 TO 25 MPH WILL RESULT
IN REDUCED VISIBILITY AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
MOUNTAIN SNOW AND VALLEY RAIN...OR RAIN MIXED WITH SNOW...WILL
CONTINUE ON THURSDAY INTO THURSDAY EVENING. SIGNIFICANT SNOWFALL IS
POSSIBLE WITH THIS STORM...ESPECIALLY OVER HIGHER TERRAIN. MORE SNOW
WILL BE POSSIBLE OVER THE MOUNTAINS SATURDAY...AND AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF SIGNIFICANT
SNOWFALL.
ELH
Winter Weather, Elkhead and Park Mountains
- When
- February 18, 8:00 AM MST to February 19, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 18, 8:00 AM MST to February 19, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Winter Weather, West Elk and Sawatch Mountains
- When
- February 18, 8:00 AM MST to February 19, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 18, 20041 death · 1 event
- Flash Flooding in California, February 18, 2004$100,000 · 5 events
- Winter Storm in Massachusetts, February 18, 20043 events
- Strong Wind in California, February 18 to 19, 2004$3,000 · 54 kt wind · 3 events
- Winter Storm in Rhode Island, February 18, 20041 event
- Heavy Snow in California, February 18 to 19, 20041 event
- Heavy Snow in California, February 18 to 19, 20041 event
- Heavy Snow in Nevada, February 18 to 19, 20041 event
- Dust Storm in California, February 18, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387894, 5387895, 5387896.